Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 1, 2018, 3:29 AM CDT for Iowa County, Iowa. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 3:29 AM CDT (08:29 UTC)
- Expired
- Sep 1, 2018, 11:30 AM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Iowa County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 5:30 AM CDT | FLASH FLOOD | Ladora, IA | STREAM GAGE ON BIG BEAR CREEK (LADI4) SOUTH OF LADORA ROSE ABOVE FLOOD STAGE AT 530 AM AND CONTINUES TO RISE RAPIDLY. |
| Sep 1, 11:20 AM CDT | FLASH FLOOD | Williamsburg, IA | EM REPORTS THAT MANY CREEKS AND STREAMS ACROSS THE COUNTY ARE STILL OUT OF THEIR BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 121 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WGUS53 KDVN 010829 FFWDVN IAC095-011630- /O.NEW.KDVN.FF.W.0015.180901T0829Z-180901T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 329 AM CDT SAT SEP 1 2018 The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... Northern Iowa County in east central Iowa... * Until 1130 AM CDT Saturday. * At 324 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimates that 2 to just over 3 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Marengo, Williamsburg, Victor, Ladora, Conroy, South Amana, West Amana, Upper South Amana, Genoa Bluff, Koszta, High Amana and Iowa County Fairgrounds. This includes Interstate 80 in Iowa between mile markers 205 and 224. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4186 9230 4186 9192 4166 9192 4166 9230 $$ McClure
3 follow-up statements
144 WGUS73 KDVN 011019 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 519 AM CDT SAT SEP 1 2018 IAC095-011630- /O.CON.KDVN.FF.W.0015.000000T0000Z-180901T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Iowa IA- 519 AM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT SATURDAY FOR NORTHERN IOWA COUNTY... At 516 AM CDT, Doppler radar indicated moderate to locally heavy rain with embedded thunder occurring across the warned area. Doppler radar estimates inches 2 to 4 inches of rain have fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Marengo, Williamsburg, Victor, Ladora, Conroy, South Amana, West Amana, Upper South Amana, Genoa Bluff, Koszta, High Amana and Iowa County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4186 9230 4186 9192 4166 9192 4166 9230 $$ McClure
705 WGUS73 KDVN 011448 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 948 AM CDT SAT SEP 1 2018 IAC095-011630- /O.CON.KDVN.FF.W.0015.000000T0000Z-180901T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Iowa IA- 948 AM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR NORTHERN IOWA COUNTY... At 944 AM CDT, Doppler radar and automated rain gauges indicated that rain was falling over the area. 3 to 6 inches of rain have fallen. Flash flooding is occurring along Bear Creek, and likely other low lying areas. At 930 AM, Bear Creek near Ladora has reached 23 feet, which is 3 feet over flood stage. It appears to be cresting now. This creek has risen 12 feet in the since 3 AM. Flash flooding will continue along it this morning. Some locations that will experience flooding include... Marengo, Williamsburg, Victor, Ladora, Conroy, South Amana, West Amana, Upper South Amana, Genoa Bluff, Koszta, High Amana and Iowa County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4186 9230 4186 9192 4166 9192 4166 9230 $$ Ervin
188 WGUS73 KDVN 011630 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 1130 AM CDT SAT SEP 1 2018 IAC095-011638- /O.EXP.KDVN.FF.W.0015.000000T0000Z-180901T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Iowa IA- 1130 AM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN IOWA COUNTY WILL EXPIRE AT 1130 AM CDT... The heavy rain has ended. Life threatening Flash Flooding is no longer expected to pose a threat this morning. However, an Areal Flood Warning has been issued through 1130 AM Sunday as many creeks remain out of their banks and some roads remain impacted. Please continue to heed any remaining road closures. LAT...LON 4186 9230 4186 9192 4166 9192 4166 9230 $$ Ervin
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:56 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 1, 12:56 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1256 AM CDT Sat Sep 1 2018 ...06z AVIATION UPDATE... .SYNOPSIS... Issued at 246 PM CDT Fri Aug 31 2018 A warm front stretched from south central Nebraska southeastward into central Missouri as of 3 PM. Temperatures were in the lower 80s across the area with dew points in the mid to upper 60s. An area of showers and thunderstorms was moving across western Iowa. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 246 PM CDT Fri Aug 31 2018 The main forecast concern are chances of precipitation and threat of heavy rainfall. Models were not in very good agreement on the timing and placement of features giving a lower confidence to the forecast. Current CAMs show the western Iowa convection moving eastward across Iowa and diminishing into this evening with mainly showers as it moves into the western edge of the CWA and the forecast reflects that thinking. The GFS, ECMWF, Canadian, and NAM all show energy arriving across the area between 06 to 12 UTC on Saturday as the low level jet develops over central Iowa and veering into the northwest part of CWA by 12 utc. SPC has eastern Iowa in a Slight Risk of severe thunderstorms through 12z Saturday and a Marginal Risk for the remainder of the day. In addition to the severe threat, deep moisture advection will yield precipitable water values of 1.75 to 2.00 inches. This is below the 6 hour flash flood guidance of about 2.60 inches. CAMs and Synoptic models show thunderstorms shifting into eastern Iowa between 6 to 12 UTC but the CAMS develop the convection in central Iowa and move it eastward while the Synoptic models show the convection building southward north of Highway 30. In the wake of this system, models hint at very fast moving 500 MB ridging moving across the area before more shortwave energy arrives in the afternoon and continues into the overnight hours. Temperatures will be above normal tonight and tomorrow. .LONG TERM...(Saturday Night through Friday) ISSUED AT 246 PM CDT Fri Aug 31 2018 An exceptionally moist conveyor will be positioned on the west side of the broad area of high pressure over the Mid Atlantic states through the period. That will support bout of thunderstorms with very heavy rain and possibly some severe weather in the form of damaging wind segments. I feel the heavy rain is by far the greatest threat. A flash flood watch will likely be needed for portions of the area, but will not be issued yet, as we'd like to see what areas get hit tonight, as they'll be primed for the highest threat for water problems in the coming days, while other areas may be able to take another day's event before seeing problems. Rain amounts through Sunday morning are forecast to be in the 1 to 3 inch range. While models may be somewhat overdone on the continuous nature of the PWAT feed around 2 inches, there will certainly be periods where it should be in that range, and like this past week, those values are exceptional and rank near the top 10 values recorded for early September. Perturbations in the flow coming from the southwest monsoon should be enough to keep the daily cycle of convective dissipation to outflow south of the synoptic warm front, afternoon formation along that outflow, followed by maturing MCS along the front going. That is likely to wobble latitude somewhat, but should mainly impact the north 1/2 to 2/3rds of the CWA through early week and possibly beyond. River flooding and flash flooding will be a growing threat, and specifics for both threats will be identified in the next few days. Temperatures will be warm and air humid, and we've gone with a straight guidance blend here through day 7. ERVIN && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) ISSUED AT 1250 AM CDT Sat Sep 1 2018 Clusters of thunderstorms with occasional passing MVFR to IFR conditions likley through Sat morning at most TAF sites, but the CID and DBQ sites more prone. With 40 KT southwest winds at 2000 FT AGL, near low level wind shear criteria through Sat morning before sfc winds increase and the low level jet(LLJ) decreases. Then a lull in the shower and storms expected from late morning and for much of the afternoon, before more sctrd storms expected to develop by late afternoon and Sat evening mainly north of I80. Variable CIGs from MVFR to VFR Sat, with south to southwest sfc winds of 10-15 KTs...gustier near the thunderstorms. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Ervin AVIATION...12
Hazardous weather outlook, Aug 31, 4:31 AM CDT, 22 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 431 AM CDT Fri Aug 31 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 431 AM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms tonight could be strong to possibly severe, mainly northwest of a line from Freeport, Illinois to the Quad Cities to Memphis, Missouri. Damaging winds, large hail and heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorms will continue to move across much of the area Saturday morning, with gusty winds and heavy rainfall possible. Then more strong to severe storms will be possible again later on Saturday afternoon and Saturday night. The Storm Prediction Center has placed a Marginal Risk over most of the outlook area for Saturday. There will also be a continued threat of heavy rainfall and localized flooding through Saturday night. Sunday through Wednesday, there is a chance of thunderstorms each day. It is too soon to determine the risk of severe weather. Heat and humidity will return this weekend, sending heat index readings as high as the 90s during the afternoon and early evening hours Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible, mainly tonight across portions of eastern Iowa and northeast Missouri. 05/12
In the hours before
Special weather statement, Aug 31, 11:32 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1132 PM CDT FRI AUG 31 2018
IAC011-095-107-183-010530-
Keokuk-Benton-Washington-Iowa-
1132 PM CDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK...WESTERN
WASHINGTON AND IOWA COUNTIES UNTIL 1230 AM CDT...
At 1127 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Grinnell to near New Sharon to 8 miles
north of Albia. Movement was to the northeast at 30 mph.
Nickel size hail is possible with these storms as they move through
portions of Iowa, Keokuk and western Washington Counties between
midnight and 1 AM.
This includes Interstate 80 in Iowa between mile markers 205 and 229.
LAT...LON 4151 9241 4151 9230 4190 9230 4189 9183
4117 9182 4116 9241
TIME...MOT...LOC 0427Z 130DEG 26KT 4188 9286 4152 9271 4115 9283
SheetsSpecial weather statement, Sep 1, 12:43 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1243 AM CDT SAT SEP 1 2018
IAC011-095-103-107-113-183-010645-
Keokuk-Johnson-Benton-Washington-Linn-Iowa-
1243 AM CDT SAT SEP 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK...NORTHWESTERN
JOHNSON...BENTON...NORTHWESTERN WASHINGTON...WESTERN LINN AND IOWA
COUNTIES UNTIL 145 AM CDT...
At 1242 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Walker to What Cheer. Movement was
northeast at 40 mph.
Nickel size hail is possible with these storms.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 231.
Interstate 380 between mile markers 19 and 48.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4151 9241 4151 9230 4217 9230 4230 9227
4230 9153 4125 9196 4125 9241
TIME...MOT...LOC 0542Z 232DEG 35KT 4225 9179 4141 9232
McClureSpecial weather statement, Sep 1, 1:05 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
105 AM CDT SAT SEP 1 2018
IAC019-055-113-010700-
Buchanan-Delaware-Linn-
105 AM CDT SAT SEP 1 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN...
SOUTHWESTERN DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL 200 AM
CDT...
At 105 AM CDT, a strong thunderstorm was located over Walker, or 13
miles southeast of Independence, moving northeast at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4262 9163 4240 9126 4217 9176 4222 9183
4230 9183 4230 9192
TIME...MOT...LOC 0605Z 229DEG 25KT 4228 9178
McClureSpecial weather statement, Sep 1, 1:28 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
128 AM CDT SAT SEP 1 2018
IAC095-107-010700-
Keokuk-Iowa-
128 AM CDT SAT SEP 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KEOKUK AND SOUTHWESTERN
IOWA COUNTIES UNTIL 200 AM CDT...
At 128 AM CDT, a strong thunderstorm was located near Keswick, or 7
miles northwest of Sigourney, moving east at 20 mph.
Nickel size hail is possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4149 9240 4151 9233 4151 9230 4152 9230
4161 9200 4139 9195 4132 9195 4129 9235
TIME...MOT...LOC 0628Z 257DEG 18KT 4142 9228
McClureLocal storm report, Sep 1, 1:33 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM HAIL 5 SW MANCHESTER 42.38N 91.58W
09/01/2018 E0.75 INCH DELAWARE IA EMERGENCY MNGR
EMERGENCY MANAGER RELAYING DEPUTY REPORT OF
PENNY SIZE HAIL 5 MILES SOUTHWEST OF
MANCHESTER.
&&
12Special weather statement, Sep 1, 2:47 AM CDT, 42 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 247 AM CDT Sat Sep 1 2018 IAZ040>042-051>053-063-064-076-011000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, and Sigourney 247 AM CDT Sat Sep 1 2018 ...Locally Heavy Rainfall... Thunderstorms will persist across portions of northeast and east central Iowa over the next few hours. The storms will bring periods of very heavy rainfall, with rates over 1 inch per hour at times. Some areas will see repeated storm activity leading to potential for locally 2 to 3 inch rain amounts, especially across western portions of Benton and Iowa counties. Expect ponding of water on roadways and periods of low visibility in the storms. Areas that see repeated rounds of storms could also experience some minor street flooding. In addition to the heavy rain, the storms will also produce vivid and frequent lightning. Hail is also possible in the strongest storms.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:12 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Iowa, Jefferson, Keokuk, Lee and 3 more | 108 min |
| Aug 31, 11:32 PM CDT | Special Weather Statement | DVN | Iowa, Keokuk | 58 min |
| Sep 1, 12:43 AM CDT | Special Weather Statement | DVN | Benton, Iowa, Keokuk | 62 min |
| Sep 1, 1:05 AM CDT | Special Weather Statement | DVN | Delaware | 55 min |
| Sep 1, 1:12 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Linn | 29 min |
| Sep 1, 1:28 AM CDT | Special Weather Statement | DVN | Keokuk | 32 min |
| Sep 1, 3:44 AM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more | 24 hr |
| Sep 1, 4:16 AM CDT | Flash Flood Warning | DVN | Benton | 8 hr |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Clinton, Scott | 17 days |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 15 days |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Iowa | 15 days |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 5 days |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Louisa | 14 days |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Louisa | 16 days |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Louisa | 16 days |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Johnson, Washington | 5 days |
| Sep 1, 10:01 AM CDT | River Flood Warning | DVN | Keokuk | 10 days |
| Sep 1, 11:27 AM CDT | Areal Flood Warning | DVN | Iowa | 24 hr |
| Sep 1, 6:59 PM CDT | Special Weather Statement | DVN | Keokuk | 31 min |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.